Alert archive / Arizona / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 73, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 16, 2005, 4:25 PM MST for Coconino County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2005, 4:25 PM MST (23:25 UTC)
- Expired
- Aug 16, 2005, 4:53 PM MST
- In force
- 28 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Counties, with a storm outline in the text
County Coconino County, AZ
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 312 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 997 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KFGZ 162327 SVRFGZ AZC005-170000- /O.NEW.KFGZ.SV.W.0073.050816T2325Z-050817T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 425 PM MST TUE AUG 16 2005 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA * UNTIL 500 PM MST * AT 423 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED OVER NORTH CENTRAL COCONINO COUNTY...OR ABOUT 22 MILES SOUTH OF PAGE...AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COPPER MINE ROAD...HIGHWAY 20...AROUND 440 PM MST HAIL UP TO 1 INCH IN DIAMETER IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE NECESSARY PRECAUTIONS AND MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 3667 11152 3649 11149 3651 11111 3674 11116 $$
1 follow-up statement
000 WWUS55 KFGZ 162353 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 453 PM MST TUE AUG 16 2005 AZC005-170000- /O.CAN.KFGZ.SV.W.0073.000000T0000Z-050817T0000Z/ COCONINO AZ- 453 PM MST TUE AUG 16 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL COCONINO COUNTY IS CANCELLED... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM HAD WEAKENED AND WAS NO LONGER SEVERE. SMALL HAIL AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM. LAT...LON 3667 11152 3649 11149 3651 11111 3674 11116 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:30 PM MST, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 16, 2:30 PM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 230 PM MST TUE AUG 16 2005 .SYNOPSIS...SLIGHTLY DRIER AIR WILL BE WORKING ITS WAY ACROSS NORTHERN ARIZONA DURING THE WEEK. HOWEVER...ENOUGH MOISTURE WILL REMAIN OVER THE NORTHERN ARIZONA TO FUEL SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS...ESPECIALLY OVER THE HIGHER TERRAIN. && .DISCUSSION...SHORT WAVE MOVING THROUGH SOUTHERN NEVADA AND INTO SOUTHERN UTAH HELPED KICK OFF SCATTERED THUNDERSTORMS WITH ISOLATED SEVERE THIS AFTERNOON. RADAR DID SHOW TORNADIC STRUCTURE TO ONE STORM THAT FORMED IN NORTHERN GILA AND MOVED INTO SOUTHWESTERN NAVAJO COUNTY. AS THE SHORT WAVE MOVES TO THE NORTHEAST...ARIZONA WILL COME UNDER SUBSIDENCE AND SLOW IF NOT END THUNDERSTORMS THIS EVENING. SW FLOW ALOFT BRINGS DRYING TO THE MID/UPPER LEVELS WHILE LOWER LEVELS RETAIN SOME MOISTURE. IT LOOKS LIKE WEDNESDAY WILL BE A DOWN DAY BEFORE MORE MOISTURE BEGINS TO RETURN ON THURSDAY. THE HIGH PRESSURE CELL TO THE EAST OF AZ EXPANDS OVER THE DESERT THIS WEEKEND. STREAMLINE ANALYSIS SHOWS A RETURN TO SOUTHERLY FLOW WITH A NOTICEABLE INCREASE IN MOISTURE ACROSS THE CWA BEGINNING ON MONDAY. && .AVIATION...FOR THE 00Z PACKAGE...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE AFFECTING THE AREA THIS AFTERNOON WITH A FEW ADDITIONAL STORMS LIKELY TO CONTAIN HAIL AND STRONG GUSTY WINDS THIS AFTERNOON AND EARLY THIS EVENING. STORM ACTIVITY WILL DIMINISH OVERNIGHT AND REDEVELOP WEDNESDAY BEGINNING AROUND 18Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 16, 10:00 AM MST, 6 hours 25 minutes before
PHXWRKHWO DDHHMM HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1000 AM MST TUE AUG 16 2005 AZZ004>018-037>040-170700- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 1000 AM MST TUE AUG 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY A TROUGH NEAR THE WEST COAST HAS RESULTED IN AN INCREASE IN WINDS AND SOME DRYING ALOFT. THE LOWER LAYERS OF THE ATMOSPHERE REMAIN MOIST. CONTINUED INSTABILITY AND INCREASED SHEAR WILL LIKELY PRODUCE STRONG WINDS AND LARGE HAIL IN SOME STORMS THIS AFTERNOON AND EVENING. THE THREAT OF FLOODING HAS DECREASED AS THE STORMS WILL BE MOVING FASTER TODAY. HOWEVER...LOCALIZED FLOODING IS STILL POSSIBLE...ESPECIALLY IN LOCATIONS THAT HAVE RECEIVED SIGNIFICANT RAINS OVER THE LAST SEVERAL DAYS. STORMS ARE EXPECTED TO DEVELOP BY LATE MORNING OVER THE HIGHER TERRAIN AND THEN SPREAD OVER THE LOWER TERRAIN DURING THE AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT DRYING TREND IS EXPECT TO CONTINUE THROUGH THIS WEEK. ENOUGH MOISTURE AND INSTABILITY WILL REMAIN... HOWEVER...FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP EACH DAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 16, 2:07 PM MST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
207 PM MST TUE AUG 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM HAIL WUPATKI NATIONAL MONUME 35.52N 111.37W
08/16/2005 0.75 INCH COCONINO AZ PARK/FOREST SRVC
&&
DBThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 11:50 AM MST | Severe Thunderstorm Warning | FGZ | Coconino | 25 min |
| Aug 16, 12:30 PM MST | Tornado Warning | FGZ | Gila, Navajo | 30 min |
| Aug 16, 12:38 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 23 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.